November 12, 2014
Notes: Rosendahl, Jonas
Pancreatology. 2013 Jul-Aug;13(4):458-60. doi: 10.1016/j.pan.2013.04.002. Epub 2013 Apr 12.
Author Address: Department of Internal Medicine, Neurology and Dermatology, Division of Gastroenterology and Rheumatology, University of Leipzig, Leipzig, Germany. email@example.com
Reference Type: Journal Article
Record Number: 4869Author: Rowland, S. P., Rankin, I. and Sheth, H.
Title: Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis
Journal: BMJ Case Rep
Short Title: Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis
Alternate Journal: BMJ case reports
ISSN: 1757-790X (Electronic)
Accession Number: 24132444
Keywords: Acute Disease
Anti-Bacterial Agents/*adverse effects/therapeutic use
Fever of Unknown Origin/drug therapy
Vancomycin/*adverse effects/therapeutic use
Abstract: Vancomycin-induced thrombocytopenia is a rare side effect of a commonly used drug that may cause life-threatening disease. A 51-year-old man was treated for an episode of acute severe alcohol-induced pancreatitis complicated by development of a peripancreatic fluid collection. He developed fever of unknown origin and was treated with intravenous vancomycin and piperacillin with tazobactam. On day 6 of vancomycin therapy his platelet count dropped to 46×10(9)/L (237×10(9)/L on day 1 of treatment) and by day 8 of therapy platelets had fallen to a nadir of 9×10(9)/L. The patient at this stage displayed a florid purpuric rash and haematoma formation on attempted intravenous cannulation. A clinical diagnosis of vancomycin-induced thrombocytopaenia was made and the drug withdrawn. After 3 days a significant improvement in the platelet count was noted, rising to 56 x 10(9)/L. Immunofluorescence testing (PIFT) ruled out teicoplanin and heparin as causes of drug-induced thrombocytopenia.